North Dakota, 2023

Hail in North Dakota, May 10, 2023

May 10, 2023 · NWS FGF · 1 event in 1 county or zone

Severe storms with wind gusts near 60 MPH and hail up to half dollar sized moved through the Devils Lake Basin and into the northern RRV.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe storms with wind gusts near 60 MPH and hail up to half dollar sized moved through the Devils Lake Basin and into the northern RRV.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 10, 5:54 PM CST, 31 minutes earlier.

Area forecast discussion, May 10, 5:54 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
654 PM CDT Wed May 10 2023

.UPDATE...
Issued at 654 PM CDT Wed May 10 2023

Axis of steep mid level lapse rates has supported destabilization
in proximity to a surface trough where ML CAPE in the 1500-2000
J/KG is shown to be in place by SPC/RAP analysis. Effective shear
is under 30kt, but marginally severe hail still remains possible
with stronger updrafts. At least until sunset, dry mid levels and
DCAPE over 1000 J/KG could support downburst winds to 60 mph.
Forcing is less organized with the main shortwave to our north,
but there is just enough convergence and PVA aloft to have
allowed for development to take place over our northwest. Timing
of initiation is matching the "general" picture from the last few
runs of the HRRR which shows the main area of possible
showers/storms remaining along the surface trough axis as it
shifts east-southeast across northeast ND and northwest MN (mainly
north of Hwy 2).

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 319 PM CDT Wed May 10 2023

Minor impacts are possible this afternoon and evening. A weak, and
nearly stationary boundary, will provide an axis of potential
thunderstorm development. Isolated severe thunderstorms are possible
in association with this boundary; however, instability and shear
remain separated from the primary forcing mechanism. Regarding
timing, CAMs develop sporadic t-storms along the International
Border and into the Devils Lake Basin from around 02Z onward through
09Z. SFC CAPE values upwards of 2500 J/Kg are in place across
portions of central North Dakota, but are disconnected from the axis
of strongest forcing. In the event that the boundary is able to push
further south, the current environment contains enough instability
and shear to allow for a supercell or two, with hail and wind gusts
being the primary risks.

Severe thunderstorm potential diminishes sharply after midnight,
with a period of quiet weather expected through around sunrise
Thursday.

Showers and thunderstorms are expected once more heading through the
day Thursday, with isolated severe thunderstorms during the
afternoon and evening. CAPE and shear look similar to the current
setup; however, forcing will be slightly stronger as a weakening
transverse wave lifts northward into the Northern Plains and Upper
Midwest. Wind and hail will be the primary expectation with
Thursday's severe storms, with the best chances for severe weather
occuring mainly along and south of I-94. Areas north of I-94 could
still see strong storms; however, environmental conditions are less
favorable for severe thunderstorms. QPF up to 1.25 inches is
possible where the strongest storms track.

.LONG TERM...(Friday through Wednesday)
Issued at 319 PM CDT Wed May 10 2023

Key Messages:

-Active weather persists through the end of the week into the
weekend, with rain showers and some weak thunderstorms possible.

-Near to above normal temperatures continue across the long term
period.

Discussion...

An upper level trough ejecting out of the Rockies and into the
central Plains, will dictate the weather pattern across the region
through the end of the week and into the weekend. Cluster analysis
is in good agreement on the overall progression of this feature into
the Plains, with only minor discrepancies regarding the strength of
the troughing. Regardless, with continuous moisture transport to the
region and strong synoptic scale lift, widespread showers and
potentially some weak thunderstorms will be possible on Friday and
Saturday. Latest NBM probabilities for 24-hour QPF exceeding 0.25"
range from the 15-30% range across northwestern and west central
Minnesota into the northern Red River Valley, to the 40-60% range
across the Devils Lake basin into southeastern North Dakota.
Attendant probabilities of exceeding 1" are only in the10-20% range,
favoring the western portions of the CWA.

Moving into the weekend, a robust upper level ridge over the Pacific
Northwest and a building ridge from the southeastern CONUS will work
to retrograde the aforementioned upper trough. As this occurs,
precipitation chances will begin to dwindle as we lose synoptic lift
and moisture transport. Rather, temperatures are expected to respond
by remaining near to slightly above normal through the remainder of
the forecast period. This warming trend will be accompanied by
subsidence aloft and generally quiet weather across the northern
Plains. By midweek next week, there are some indications within
ensemble guidance that a Hudson Bay low may deepen and introduce
strong north-northwesterly flow aloft into the region. This would
result in cooling temperatures and possibly a return to a more
active weather pattern, but this is generally the 30% chance
scenario.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 654 PM CDT Wed May 10 2023

VFR conditions should prevail through most of the TAF period
across eastern ND and northwest MN. If there is enough clearing
when winds become lighter we couldn't rule out pockets of ground
fog and brief visibility impacts in the 10-13 time period
(similar to previous mornings). This evening isolated to widely
scattered showers/thunderstorms are developing near KDVL and
should spread eastward across northeast ND into northwest MN. The
impacts are uncertain with best chances at KDVL and KTVF. Still,
some of the storms could be severe (hail to 1"/brief gusts to 60
mph). These are isolated threats though, and will be monitored.
Better chances for rain showers and thunderstorms arrive Thursday
afternoon with a more organized system approaching from the south.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...Lynch
LONG TERM...Rick
AVIATION...DJR
Hazardous weather outlook, May 10, 2:39 AM CST, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
339 AM CDT Wed May 10 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-110845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
339 AM CDT Wed May 10 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Lingering thunderstorms may be occurring thru mid morning in
southeast North Dakota into west central Minnesota. Additional
thunderstorms are expected to occur between 4 pm and 10 pm, with
the more organized thunderstorm develop anticipated from far NW
Minnesota into northeastern North Dakota where there is a risk for
isolated severe storms. Hail to 1 inch is the main threat. The
risk area is mainly from Roseau through Grand Forks and Grafton to
Devils Lake. Locally heavy rain will occur with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional showers and thunderstorms will spread northeast late
Thursday and last thru Saturday morning before slowly moving out.
Locally heavy rain the main threat.  Severe threat is limited.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ramsey

When
May 10, 6:25 PM CST to 6:30 PM CST
Where
Ramsey County, 3.29 mi WSW of Garske
Measured
1 in hail
Reported by
Public
Coordinates
48.360, -98.940

Public reports quarter sized hail 3 W Garske.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1097092.